Forums


Prevention Medications

Topiramate for Vestibular Migraines

  • By MissLeopard83

    I recently starting seeing my first neurologist for chronic dizziness and balance problems. I was previously seeing an ENT who had his audiologist perform the VNG balance test and hearing test because he wanted to rule out Meniere’s disease since it is in my family (my maternal aunt has it). MD was ruled out but I had a diagnosis of anterior canal BPPV (vertical nystagmus was seen) and vestibular migraines.

    For my history, I had my first real migraine in 2001 at my uncle’s wedding which was a very scary experience. I wish someone would have called an ambulance because I had slurred speech, couldn’t think straight, I felt like I was blind in one eye, and I was incredibly nauseated. Sound and light were unbearable. I now know that it was brainstem aura but it was SCARY at 17 years old. I was put on Imitrex for acute attacks, but it hardly ever worked. I was also on Zoloft for depression and anxiety which I think may have exacerbated the attacks because they weren’t as severe when I discontinued the medication.

    In 2013, I was diagnosed with Celiac disease and started a strict gluten-free diet. I noticed the severity of my headaches was lessened and I stopped having migraines altogether. Unfortunately, though, it didn’t last because, in the past year, I’ve had chronic dizziness that continues to get worse. I saw 1 ENT who dismissed it as some imbalance disorder and put me on 0.5 mg of Klonopin. I took it 1 time and was so out of it I couldn’t function. I immediately stopped taking it and never saw that doctor again. I had to see another ENT for my chronic tonsillitis and I mentioned the vertigo attacks to him. He performed an in-office exam and had me stand up and march in place with my eyes closed. The vertigo was immediately worsened and I almost fell over. He said that was an unusual result as people with inner ear problems usually march in circle on the side where the ear is affected.

    When the audiologist did the hearing test, she noted I had permanent hearing loss in the higher frequencies which is rare in someone who is 33 – it usually happens in the elderly. I also experience chronic tinnitus, fluctuating hearing loss with increasing ringing in the ears, fullness and pressure, and sensitivity to noise (hyperacusis). The ENT sent me to the neurologist who did a neurological exam which came back normal but he also did an MRI of the brain with and without contrast to ensure there were no other factors such as MS, acoustic neuroma, stroke, etc. The MRI was completely clear.

    At our first appointment, he put me on 40mg of Verapamil as a trial and we could increase the dose if it worked. I took it for 3 weeks and started getting regular headaches while on it (something I wasn’t getting with the vertigo on a regular basis). He took me off it and wanted to put me on Klonopin but I was strongly against it. I work in a very stressful environment (another trigger, I believe) at the moment, and I have to be able to think on my feet. I asked him about Topamax since my aunt, who has refractory migraines, was recently started on it. He agreed to write me a script for 25mg of topiramate and told me to take 1 tablet at night for the first week and then take 1 tablet morning and night on the second week. I just started it last night, but I’m concerned about all the possible side effects – hair loss, cognitive impairment, etc. I’m hoping I’ll be lucky and will have minimal side effects. If it doesn’t work, the doctor really wants to try me on Klonopin, but I am wholeheartedly against it because it is addictive an not meant to be used long-term. I already use Ativan 0.5mg PRN for anxiety attacks so I wouldn’t be able to use both together. Ativan has been a lifesaver for me and I’ve been on it for quite a while as needed.

    Anyway, has anyone had good success with topiramate?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi MissLeopard83

    Thank you for sharing your story with us and being part of the Migraine.com discussion forum – we’re glad you’re here!

    Topamax works wonders for some people and not so much for others. Keep in mind it can take up to 90 days before we see a reduction in our migraine attack frequency and severity as our body adjusts to the new medication and we reach the optimal dose. Also during this time potential side effects may lessen and not everyone will experience them. When you get a moment you may want to take a look at our information on Topamax; https://migraine.com/?s=Topamax&submit=Go.

    Keep us posted on how you are doing,
    Nancy

        

    Reply Created with Sketch. reply
  • By mike1875

    Hi Missleopard83, My thoughts are with you. I am 60 years old now and have had migraines for as long as I can remember. I have never heard of Vestibular Migraines, so I was please to learn from your submission. Mine were both hereditary and the result of a neck injury from a car accident at age 18. I have been using Topiramate for 25 years. It was prescribed as a means to decrease the frequency and severity of my migraines. While I never saw a drop in frequency I noticed a blessed drop in severity. I also had terrible problems with anxiety. I suffered many anxiety attacks which were both frightening and left me feeling that my life was out of control. After many different drugs I tried meditation. In fact I tried several kinds of meditation until I found one that really helped me to overcome my anxiety. It even got me over my fear of flying. Ir becomes this sacred time that you have to yourself. I cannot begin to describe how much change has come in my life due to meditation. I wish you great luck with your journey. Do not lose hope. There are others out here who want to help you. Let us know how you are doing. Mike1875

    Reply Created with Sketch. reply